source: Journal of Endocrinological Investigation
Riedl M, Kolbe E, Kampmann E, Krämer I, Kahaly GJ
Safety of intravenous (IV) steroid pulses in patients with Graves’ orbitopathy (GO) is still controversial while steroid dose and treatment application have not been finalized. Frequency, severity and characterization of adverse events (AE) were prospectively analyzed.
Academic referral orbital center with a joint thyroid-eye clinic.
Eighty consecutive and unselected patients with active and severe GO.
During an established treatment with IV methylprednisolone (cumulative dose 4.5 g) occurring AE were prospectively coded according to the standardized and recognized medical dictionary for regulatory activities (MedDRA). Outcome and severity of AE were documented. AEs judged as at least possibly related to drug treatment were graded as side effect (SE). AEs matching a seriousness criteria as defined by the ICH guideline E6 (good clinical practice) were graded as serious.
A total of 38.75% (31/80) of the treated GO patients reported at least one AE while 18 patients (22.5%) reported at least one SE. All SE were within the safety profile of IV methylprednisolone; 31/32 SE (96.87%) were mild-moderate and reversible and only 1/80 patient (1.25%) stopped steroid treatment due to exacerbation of her depression. Most AE were accessory symptoms of the underlying disease and a few only were directly related to IV steroids. Most AEs (90.6%) were graded as mild. Only six patients (7.5%) were hospitalized, three of them due to a dysthyroid optic neuropathy.
Prospective and standardized evaluation with MedDRA and the ICH guideline demonstrated the good pharmacological tolerance and low morbidity of this moderate steroid regimen.
Johannes Gutenberg University Medical Center, Germany